Social Anxiety Support Forum banner

1 - 15 of 15 Posts

·
Registered
Joined
·
1,492 Posts
Discussion Starter · #1 ·
No, I'm not actually feeling like a zombie. I was just wondering what exactly people mean by this when they are talking about medication.

I've been on about 8 different meds for anxiety and depression and have had to deal with moderate amounts of nausea, dizziness, sleeping problems and headaches which usually subside after a couple of weeks. A couple of the meds affected me to a more severe extent but didn't introduce any novel symptoms.

I've heard a lot of people talking negatively about medication say that it made them feel like a zombie. Is this just supposed to be a way to describe the symptoms I mentioned above? If it is, then isn't it a little too hyperbolic? I mean, I've had some really bad reactions to some medications but I wouldn't characterize myself as becoming zombie-like. I'd think that saying that would give many people the wrong impression about my experience and in the process, misinform them about the medication. I think people should stick to clearer explanations.

Or is there really some kind of special zombie state that I have yet to experience that isn't equivalent to just feeling really crappy?
 

·
Banned
Joined
·
4,462 Posts
It means that medication has so dulled their emotions that they're walking through life feeling only somewhat human, hence describing it as feeling like a zombie. I experienced this on paxil and it simply wasn't worth it. I'd rather deal with depression and anxiety if it means enjoying other emotions, than feel little to nothing at all.
 

·
Registered
Joined
·
676 Posts
lol. Feeling like a "zombie" has no defined meaning in describing any sort of side effects. I wondered the exact same thing when I was new to, and reading about, psych meds. Its a word that is useful in encouraging fear and negativity because it has no real meaning but instead encourages people to apply whatever grotesque or generally negative definition they want to it.

I often hear the term used by people who are frightened of or otherwise vehemently against psych meds and their effects for many various reasons, most frequently out of plain ignorance. The term zombie is naturally popular in people of this mindset because the word plays on peoples natural fear of not knowing how a med will exactly effect them and so we often naturally fear whether we will just be rendered 'mindless', like a zombie, as soon as we take meds. Obviously this isn't the case. It is a term often used to sensationalize any subject in a negative light, whatever that subject may be. After all, have you ever heard the term 'zombie-like' used to describe anything POSITIVE?

You can't even define what a 'zombie' is, or what emotions a zombie feels, because zombies are a fictional hollywood creation with a thousand different variations. Therefore the term holds very little concrete meaning. Can you imagine a doctor asking: "So you said that med makes you feel like a zombie... Do you mean like a dawn of the dead zombie; unfocused, mind-less and shambling or a 28 days later zombie; sharp reflexed and intelligent, but motivated purely by rage?" lol.
 

·
Registered
Joined
·
375 Posts
Like Cerberus said, I also experienced this on Paxil. I was in a daze the whole time and felt that my emotions were numbed. People compare it to feeling like a zombie because it feels like you're lifeless even though you're going through the motions.
 

·
Registered
Joined
·
1,181 Posts
I have never took any meds but when I had a cold, and I was starting to get over it, usually the day before it would go away, I would feel lifeless, void of all emotions, nothing made me sad, laugh, happy, or whatever. I felt a little dizy I guess and this strange numb feeling throughout my whole body and didn't have a care in the world. I kinda wish I could feel like that more ofter, it felt good to feel nothing, if it makes any sense, but it only happens when I am getting over some sickness like a cold or something.
 

·
Registered
Joined
·
2,661 Posts
My understanding of the antidepressant zombie effect is that you get apathy and loss of emotion (things I have too much of anyway). IMO this is one of the worst side effects of meds like SSRIs.
 

·
Ambassador of Hugs
Joined
·
2,787 Posts
I'll agree that "zombie" might not be the most useful term to describe this feeling, but the complaints here are largely legitimate. A better name for this effect would perhaps be "flatness". SSRIs and other meds are useful because they can take the edge off of intensely negative or uncomfortable emotions such as depression or anxiety, often allowing one to thrive in situations that had previously been too overwhelming to face. However, available medications are not precision tools, and sometimes indiscriminately dull emotions both positive and negative. It can be disconcerting and frightening when you can't get excited about your passions, or when a favorite longer makes you laugh quite so hard, or when a night out with a girlfriend/boyfriend no longer seems so special. I know that for myself and many others I have talked to this "flatness" has been incredibly unpleasant.
 

·
Yes
Joined
·
1,760 Posts
I get the "flatness" from antipsychotics and, to a certain extent, benzos.

I remember when I was on Lexapro I practically turned into a woman, my emotions were just so exaggerated and it took very little to set them off... like I'd get enraged or start crying over the smallest things.
 

·
Registered
Joined
·
130 Posts
I agree with others who describe this "zombie" feeling, that of not caring too much about anything at all. I was on zoloft and felt that way and got off after a year. Anyway with anxiety and depression back I'm going to try zoloft again strangly enough because it really helped w/ the depression. It has been an 8 yr break and I really only faintly remember what it felt like being on zoloft.
 

·
Registered
Joined
·
676 Posts
I get the "flatness" from antipsychotics and, to a certain extent, benzos.

I remember when I was on Lexapro I practically turned into a woman, my emotions were just so exaggerated and it took very little to set them off... like I'd get enraged or start crying over the smallest things.
That's quite an odd effect.
 

·
Registered
Joined
·
324 Posts
I remember when I was on Lexapro I practically turned into a woman, my emotions were just so exaggerated and it took very little to set them off... like I'd get enraged or start crying over the smallest things.
That happened to me, too, about a week after starting immediate-release (read "brutal") Wellbutrin. But at least I didn't have a period. :eek:
 

·
Registered
Joined
·
676 Posts
That happened to me, too, about a week after starting immediate-release (read "brutal") Wellbutrin. But at least I didn't have a period. :eek:
I had that with wellbutrin as well.
 

·
Registered
Joined
·
493 Posts
Like Cerberus said, I also experienced this on Paxil. I was in a daze the whole time and felt that my emotions were numbed. People compare it to feeling like a zombie because it feels like you're lifeless even though you're going through the motions.
I have just started taking Paxil (it'll be 2 weeks 2moro) and this is exactly how I feel. I yawn ALOT and my bf says I look high lately.
 

·
666
Joined
·
2,110 Posts
My understanding of the antidepressant zombie effect is that you get apathy and loss of emotion (things I have too much of anyway). IMO this is one of the worst side effects of meds like SSRIs.
this is NOT a side effect of ssri my man- SSRI increase serotonin which is what causes this zombie feeling-.
 
1 - 15 of 15 Posts
Top